Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Mar 26, 2020, 7:38 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 27, 2020, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2020, 7:38 PM MDT (01:38 UTC)
- In effect from
- Mar 27, 2020, 12:00 PM MDT
- Expired
- Mar 27, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:06 PM MDT | NON-TSTM WND GST 71 | 6 Ne Las Vegas, NM | KLVS ASOS. |
| Mar 27, 4:42 PM MDT | NON-TSTM WND GST 58 | 2 Ene Clayton, NM | KCAO ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3438 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WWUS85 KABQ 270138 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 738 PM MDT Thu Mar 26 2020 ...RED FLAG WARNING FROM NOON TO 7 PM FRIDAY FOR THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY... .Strong southwest to west winds of 25 to 40 mph with gusts up to 50 mph will redevelop Friday afternoon with low humidity near 15 percent across east central and northeast New Mexico. A cold front will plow through the state Friday night and usher in below normal temperatures on breezy northwest winds through Saturday. NMZ104-271300- /O.EXP.KABQ.FW.W.0004.000000T0000Z-200327T0200Z/ /O.UPG.KABQ.FW.A.0003.200327T1800Z-200328T0100Z/ /O.NEW.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/ Northeast Plains- 738 PM MDT Thu Mar 26 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast Plains of New Mexico Friday afternoon through early Friday evening. * 20 FOOT WINDS...Southwest to west 25 to 40 mph with gusts up to 50 mph Friday. * RELATIVE HUMIDITY...Near 15 percent Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning for today. && $$ NMZ108-271300- /O.UPG.KABQ.FW.A.0003.200327T1800Z-200328T0100Z/ /O.NEW.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/ East Central Plains- 738 PM MDT Thu Mar 26 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...East central plains of New Mexico Friday afternoon through early Friday evening. * 20 FOOT WINDS...Southwest 25 to 40 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...Near 15 percent Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
035 WWUS85 KABQ 270911 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 311 AM MDT Fri Mar 27 2020 ...RED FLAG WARNING FROM NOON TO 7 PM TODAY FOR THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY... .Strong southwest to west winds of 25 to 40 mph with gusts up to 55 mph will redevelop today with minimum humidities near 15 percent across east central and northeast New Mexico. A cold front moving from west to east through the state tonight will bring below normal temperatures on brisk northwest winds Saturday. NMZ104-108-280100- /O.CON.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/ Northeast Plains-East Central Plains- 311 AM MDT Fri Mar 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * AREA AND TIMING...Northeast and East Central Plains this afternoon and early evening. * 20 FOOT WINDS...Southwest 25 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...Near 15 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 26, 5:55 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 26, 5:55 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 555 PM MDT Thu Mar 26 2020 .AVIATION... 00Z TAF CYCLE Southwest winds will decrease this evening across much of the area but still remain breezy for much of the night. Thick mid level cigs this evening will lift overnight before falling again from west to east Friday morning. Southwest winds will increase aft 15Z Friday with widespread gusts of 35 to 45 kt aft 19Z. Valley rain and high terrain snow shower will also develop over northern and western NM Friday as a cold front approaches from the west. Winds will begin to turn toward the west and northwest by late day along and west of the Rio Grande Valley. Guyer && .PREV DISCUSSION...301 PM MDT Thu Mar 26 2020... .SYNOPSIS... Spring winds will continue through Friday as a storm system moves slowly east across New Mexico. The strongest winds will occur over eastern New Mexico where gusts of 50 to 60 mph are likely. A few valley rain and mountain snow showers are also expected across the area through Friday with much cooler temperatures. Northwest winds will keep conditions a tad breezy over the state Saturday with more chilly temperatures. Sunday will be warmer with lighter winds and another batch of high clouds moving over the state. The next storm system will move quickly east across northern New Mexico Monday with a few more valley rain and mountain snow showers. Stronger winds will also return Monday with widespread breezy to locally windy conditions. A warming trend will return Tuesday and Wednesday with perhaps a few more rain showers around the higher terrain. && .DISCUSSION... SHORT TERM...(TONIGHT AND FRIDAY)... Unsettled weather continues to be unleashed over NM today with strong to severe winds and a few showers ongoing. A secondary vort lobe associated with the low over CA has been drifting southeastward and should begin to change course to more of an east northeast heading in the coming hours. This will continue to steer subtropical moisture into NM along with a belt of very strong winds aloft. Similar to yesterday, a lee side surface low has redeveloped, now over southeastern CO, with a healthy surface gradient and deep vertical mixing helping to drive today’s strong to severe winds. The aforementioned belt of strong winds aloft will slowly shift eastward tonight into Friday, but will continue to buffet our ridge tops and mountain peaks with 45 to 65 knots of flow. Therefore, surface winds in lower elevation locations may decrease through the evening as the boundary layer tries to decouple, but many mid slope to higher elevation areas will remain fairly well-mixed and gusty throughout the overnight. Also, showers and perhaps a few thunderstorms will occasionally attempt to fill in between the Gila and the northern mountains tonight. The mid level jet will extend from south central to northeastern NM on Friday as the CA low moves into AZ and northern NM in the form of an open trough. Yet again, a new lee side surface low will be rendered in southeastern CO with another healthy surface gradient. Temperatures will be cooling from west to east across NM on Friday as the trough and attendant cold front move in, but efficient vertical mixing and increasing precipitation should ensure that stronger winds aloft translate down to the surface, especially along and east of the central mountain chain. More wind advisories and high wind warnings will be needed for Friday, and the decision was made to issue these upon expiration of today’s wind statements in order to minimize confusion. While the winds will be at the forefront of weather impacts, precipitation is expected to increase Friday. Downsloping winds will eliminate precipitation potential from the east slopes of the central mountain chain eastward, but remaining areas should observe showers with activity most concentrated over northwestern zones of NM. Instability should also allow for a few thunderstorms Friday afternoon. LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)... The center of upper level low pressure will eject northeast into the Great Plains Friday night with height rises and a relaxing surface pressure gradient over NM. Dry, cold air advection will lead to a much colder morning Saturday with freezing temps over all of central and western NM. Northwest breezes will remain elevated Friday night which will make it feel even colder, but limit the degree of cooling for the eastern plains. The last impulse of stronger mid level winds will exit the state Saturday with Wind Advisories to persist around Clines Corners. Temps will remain cool with highs 5-10F below normal for late March. Saturday night will be cold as well with another round of freezing temps as better radiational cooling takes place. A weak shortwave ridge will crest over NM Sunday with warming temps, increasing high clouds, and slight southerly breezes. The next upper level trough will move into the Four Corners region Monday morning with a quick shot of valley rain and mountain snow showers for northern NM thru the afternoon. Temps will cool once again for the north and west but warm across the east with downslope flow. Snow amounts will be very light with a dusting to 1-2" on higher peaks. Stronger winds will return Monday afternoon with Wind Advisory speeds possible south of U.S. 60. Flow aloft will slowly back from northwest to southwest Tuesday and Wednesday ahead of a broad upper level trough developing over the Great Basin. Increasing southwest winds, warmer temps, and another round of thicker cloud cover will move into the state with a few rain showers possible by Wednesday. 52/Guyer && .FIRE WEATHER... Red Flag Warning will continue for northeastern NM through the early evening. While humidity in this area has been marginally critical by traditional definitions, the strong winds remain a big concern. Winds should decrease in speed overnight, but will still be breezy and periodically windy into Friday morning. Fair to good RH recovery (60 to 70%) is expected tonight in the plains with good to excellent recoveries forecast farther west through Friday morning. Despite the RH recovery in the plains by Friday morning, a sharp plummet is expected into the afternoon hours as the upper trough will be inching closer to NM. As diurnal mixing ensues Friday, the mid level jet will translate farther southeast along with a mid level dry slot, and as surface/20ft winds surge upward in speed the drier air aloft should start to mix down. As strong to even severe winds begin to buffet areas along and east of the central mountain chain, the northeastern and portions of the east central plains should start to observe critically low RH. While temperatures will be declining from today’s standards, they will still be slightly above average in the plains where moderate Haines indices of 4 to 5 will reside. Overall, this isn’t a definitively critical event due to the modest Haines indices, slight departures from average temperatures, and marginally critical RH, so a Fire Weather Watch will be issued. Breezy to windy conditions will still be of concern on Saturday in the wake of the cold front and trough passage, but cold air advection and higher RH should offset the critical threat. Breezy to windy conditions will be a common theme for much of next week, and while no fire weather growth patterns are looming just yet, spotty to brief critical periods cannot be ruled out each afternoon, especially near the interface of the central highlands and plains. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening for the following zones... NMZ215-221-223-227>229. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ202-205>208-212>214-216-218>220-222-225-230>241. Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ104. Fire Weather Watch from Friday afternoon through Friday evening for the following zones... NMZ104-108. High Wind Warning until 9 PM MDT Friday for the following zones... NMZ224-226. &&
Hazardous weather outlook, Mar 26, 3:07 AM MDT, 16 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 307 AM MDT Thu Mar 26 2020 NMZ201>241-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 307 AM MDT Thu Mar 26 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight West to southwest winds will continue to strengthen today across the entire area. High Wind Warnings are in effect until 9PM this evening for areas along the central mountain chain as well as adjacent highlands where wind speeds of 30-40 mph with gusts up to 60 mph can be expected. A Wind Advisory is in effect until 9PM for the area along and south of Interstate 40 as well as the eastern plains where wind speeds of 25-35 mph with gusts up to 50 mph can be expected. Cross winds may create difficult driving conditions along north-south oriented roads. A Red Flag Warning is in effect until 8PM this evening for the Northeast Plains where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong west to southwest winds continue on Friday as well with the strongest winds expected across southern and eastern New Mexico. Rain, thunderstorms, and mountain snow are still expected for western and northern NM on Friday. Snow totals of 4 to 5 inches remain possible in the peaks of the northern mountains. In addition, areas of blowing snow may reduce visibility and create difficult driving conditions. Less wind and drier conditions are expected this weekend, but precipitation chances and wind increase again on Monday. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 15
In the hours before
Local storm report, Mar 26, 1:46 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND GST 2 SSW FORT STANTON 33.46N 105.53W
03/26/2020 M67 MPH LINCOLN NM AWOS
KSRR AWOS.
&&
EVENT NUMBER ABQ202001097
GUYERLocal storm report, Mar 26, 2:55 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND GST 1 N RED HILL 34.24N 108.87W
03/26/2020 M58 MPH CATRON NM APRSWXNET/CWOP
&&
EVENT NUMBER ABQ202001098
BMBLocal storm report, Mar 26, 3:08 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM NON-TSTM WND GST 9 ESE MESITA 34.98N 107.17W
03/26/2020 M58 MPH CIBOLA NM NMDOT
&&
EVENT NUMBER ABQ202001099
BMBLocal storm report, Mar 26, 4:31 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HIGH SUST WINDS 6 NE LAS VEGAS 35.66N 105.14W
03/26/2020 M44 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
&&
EVENT NUMBER ABQ202001100
GUYERLocal storm report, Mar 26, 4:33 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HIGH SUST WINDS 1 SSE CLINES CORNERS 35.00N 105.66W
03/26/2020 M40 MPH TORRANCE NM ASOS
KCQC ASOS.
&&
EVENT NUMBER ABQ202001101
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 9:06 PM MDT | Wind Advisory | ABQ | Bernalillo, Catron, Chaves, Cibola, Colfax, Curry and 16 more | 25 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.